Nebraska, 2020

High Wind in Nebraska, April 28, 2020

April 28, 2020 · NWS GID · 6 events in 5 counties and zones

This was a fairly windy Tuesday across all of South Central Nebraska, especially between late-morning and sunset, with north-northwest winds commonly sustained 20-35 MPH and frequent gusts 35-45 MPH behind a typical spring cold front. m.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This was a fairly windy Tuesday across all of South Central Nebraska, especially between late-morning and sunset, with north-northwest winds commonly sustained 20-35 MPH and frequent gusts 35-45 MPH behind a typical spring cold front. However, primarily between 3-9 p.m. CDT a few bands of high-based rain showers and a few embedded weak thunderstorms passed through the area, allowing more intense gusts of 55-60+ MPH to mix down to the surface along various gust fronts. A few of the strongest official severe-criteria gusts at area airports included 61 MPH at Ord and 59 MPH at Kearney. Meanwhile, unofficial personal weather station clocked gusts up to 63 MPH near Fullerton and 62 MPH near Bladen. There was no known damage from these locally-enhanced winds, but there were several reports (and social media posts) of blowing dust.

In the mid-upper levels, the strong winds and passing showers were instigated by a potent shortwave trough diving southeastward into the Central Plains. Deep mixing and fairly strong, unidirectional wind profiles from the surface to the mid-levels were present, but ambient wind speeds at the 850 millibar level only averaged 30-40 knots. Thus, it reasons that without the presence of shallow convection, sporadic severe-criteria winds would not have mixed to the surface. However, the low-level environment ahead of the weak convection was supportive of strong downdrafts, featuring steep lapse rates and pronounced surface temperature-dewpoint spreads on the order of 25-30 F, as afternoon highs topped out mainly low-mid 70s F with dewpoints averaging low-40s F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 28, 6:00 PM CST, 2 minutes earlier.

Area forecast discussion, Apr 28, 6:00 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
700 PM CDT Tue Apr 28 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 215 PM CDT Tue Apr 28 2020

Secondary front is pushing through the area, ushering in
widespread 45 MPH wind gusts. Showers are starting to develop in
the cold air advection behind it. There is not much instability to
work with, but a few isolated thunderstorms remain possible as
well.

More concerning is the potential for these showers/storms to mix
down stronger winds to the surface. Latest model runs of the HRRR
have backed off on wind speeds somewhat, but the potential still
exists for some localized gusts in the 50-60 MPH range. As
mentioned previously, the main timeframe for this would be now
through roughly 8pm this evening.

Surface winds will back off a bit this evening, but will pick
back up after midnight thanks to stronger winds aloft on the
backside of the upper trough. Although Wednesday won't be as windy
as today, it will still be fairly breezy. Gusts around 30 MPH
will be common in the morning, but will gradually taper off in the
afternoon. Highs have trended down just a bit for Wednesday, now
ranging from the upper 60s to low 70s. For more information on the
fire weather threat tomorrow, see the fire weather section below.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 215 PM CDT Tue Apr 28 2020

Winds will drop off quickly Wednesday evening. Skies will also
clear out as high pressure moves in, allowing for good radiational
cooling. Currently, overnight lows are expected to be in the 38-42
degree range. For now, this would be just warm enough to avoid
frost concerns, but it is something we will need to keep an eye
on.

Other than marginal fire weather concerns, Thursday and Friday
will be relatively quiet days as we see increased ridging aloft
and a return to southerly winds. Highs are still expected to
return to the upper 80s and low 90s by Friday.

The ridge begins to break down and upper level flow becomes more on
Saturday, allowing a chance for showers and thunderstorms to
return through the area. Periodic rain chances continue through
the weekend and into early next week as a series of shortwave
troughs move through. Hopefully this can bring some much-needed
meaningful rain to the area.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 658 PM CDT Tue Apr 28 2020

Wind should quickly diminish at the surface this evening with loss
of daytime heating. However, wind aloft will be relatively strong
tonight, and will warrant LLWS. VFR conditions are forecast.

&&

.FIRE WEATHER...
Issued at 215 PM CDT Tue Apr 28 2020

Ongoing strong winds will continue the high fire danger threat
this afternoon into this evening. In fact, the dry-air advection
will keep RH values relatively low through the overnight hours.
Maximum RH values may only rise to around 50 percent for
southwest portions of the area. This will set the stage for
another round of critical fire danger again on Wednesday.

Winds will slowly decrease through Wednesday, but gusts will
likely continue to be at least around 25 MPH through the
afternoon. Minimum RH values of 15-20 percent are expected for
areas near and southwest of a line from Lexington to Beaver City,
NE. Therefore a Fire Weather Watch was issued for these areas.

Luckily, we will see some recovery Wednesday night as high
pressure moves in, but Thursday may be another near-critical day
as winds shift back to the south and humidity drops back to the
15-30 percent range in the afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 8 PM CDT this evening for NEZ039-040-046-
     047-060>062-072>075-082>085.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for NEZ060-072-082.

KS...Red Flag Warning until 8 PM CDT this evening for KSZ005-006-017-
     018.

&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Heinlein
FIRE WEATHER...Mangels
Hazardous weather outlook, Apr 28, 1:20 PM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
220 PM CDT Tue Apr 28 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
220 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A Red Flag Warning remains in effect until 8 pm for locations
along and west of Highway 281 due to dry grasses, low relative
humidity and gusty winds. Please refer to the Red Flag Warning
message for further information.

Widespread wind gusts of 35 to 45 mph are expected this afternoon
and winds will remain strong well into the evening. In addition,
isolated thunderstorms are expected to arrive from the northwest
between 4 pm and 8 pm today. These storms could produce localized
wind gusts in the 50 to 60 mph range.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday afternoon, critical fire weather conditions may again
develop in Dawson, Gosper, and Furnas counties. A Fire Weather
Watch is in effect for these areas. Near critical fire weather
conditions are also possible for areas west a line from Kearney,
Nebraska to Smith Center, Kansas.

Additional chances for thunderstorms exist across the outlook
area Saturday night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong wind gusts or any
damage this afternoon and this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

In the hours before

Special weather statement, Apr 28, 4:52 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
552 PM CDT Tue Apr 28 2020

KSZ006-007-NEZ085-086-282330-
Jewell KS-Smith KS-Nuckolls NE-Webster NE-
552 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEWELL...NORTHEASTERN
SMITH...SOUTHWESTERN NUCKOLLS AND SOUTHERN WEBSTER COUNTIES UNTIL 630
PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm over
Inavale, or 38 miles south of Hastings, moving east at 60 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Superior, Red Cloud, Guide Rock, Burr Oak, Hardy, Formoso, Webber,
Bostwick, Inavale and Lovewell State Park.

LAT...LON 4000 9793 3975 9793 3999 9875 4000 9875
      4000 9873 4005 9873 4016 9868 4000 9788
TIME...MOT...LOC 2251Z 287DEG 51KT 4006 9862

Heinlein
Local storm report, Apr 28, 5:02 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
602 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
04/28/2020  M56 MPH          VALLEY             NE   ASOS

0352 PM     NON-TSTM WND GST GRAND ISLAND AIRPORT    40.97N 98.31W
04/28/2020  M53 MPH          HALL               NE   ASOS

0555 PM     NON-TSTM WND GST HASTINGS AIRPORT        40.60N 98.43W
04/28/2020  M55 MPH          ADAMS              NE   ASOS

0412 PM     NON-TSTM WND GST PHILLIPSBURG AIRPORT    39.74N 99.32W
04/28/2020  M51 MPH          PHILLIPS           KS   AWOS

&&
Special weather statement, Apr 28, 5:26 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
626 PM CDT Tue Apr 28 2020

NEZ046-047-060>062-072>074-290015-
Buffalo NE-Howard NE-Hall NE-Phelps NE-Kearney NE-Dawson NE-
Gosper NE-Sherman NE-
626 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHELPS...NORTHWESTERN
KEARNEY...BUFFALO...NORTHEASTERN GOSPER...SHERMAN...DAWSON...
SOUTHWESTERN HOWARD AND HALL COUNTIES UNTIL 715 PM CDT...

At 625 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Loup City to 6 miles north of Eddyville to
6 miles east of Brady. Movement was southeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Kearney, Lexington, Cozad, Gothenburg, Gibbon, Ravenna, Wood River,
Shelton, and Loup City.

LAT...LON 4104 10022 4105 9921 4131 9920 4139 9891
      4082 9836 4056 9923 4048 9998 4070 9998
      4070 10022
TIME...MOT...LOC 2325Z 329DEG 40KT 4131 9895 4110 9964 4104 10025

Heinlein
Special weather statement, Apr 28, 5:33 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Hastings NE
633 PM CDT Tue Apr 28 2020

KSZ007-290015-
Jewell KS-
633 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEWELL COUNTY UNTIL 715
PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm near
Formoso, or 19 miles west of Belleville, moving east at 60 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.
Visibility may be less than a half mile due to large amounts of dust
kicked up from the storm.

Locations impacted include...
Mankato, Jewell, Formoso, Randall, Webber, Lovewell State Park and
Montrose.

LAT...LON 3974 9835 3994 9804 3991 9793 3959 9793
TIME...MOT...LOC 2333Z 291DEG 52KT 3983 9799

Heinlein

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Buffalo

When
April 28, 6:02 PM CST
Where
Buffalo forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by the Kearney Regional Airport AWOS.

High Wind, Kearney

When
April 28, 6:16 PM CST
Where
Kearney forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

A wind gust of 61 MPH was measured by a mesonet station located 1 mile west of Heartwell.

High Wind, Kearney

When
April 28, 6:23 PM CST
Where
Kearney forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

A wind gust of 61 MPH was measured by a mesonet station located 2 miles north-northeast of Norman.

High Wind, Webster

When
April 28, 6:41 PM CST
Where
Webster forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

A wind gust of 62 MPH was measured by a mesonet station located in Bladen.

High Wind, Valley

When
April 28, 6:52 PM CST
Where
Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A wind gust of 61 MPH was measured by the Ord Airport ASOS.

High Wind, Nance

When
April 28, 7:52 PM CST
Where
Nance forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

A wind gust of 63 MPH was measured by a mesonet station located 3 miles east of Fullerton.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883102, 883103, 883104, 883105, 883108, 883106.